Corneal opacities associated with NTBC treatment

Saad Ahmad, Jeffrey H. Teckman, Gregg T. Lueder

Research output: Contribution to journalArticlepeer-review

38 Scopus citations

Abstract

PURPOSE: To describe a patient with hereditary tyrosinemia type I (HHT-I) treated with 2-(2-nitro-4-trifluoromethylbenzoyl)-1,3-cyclohexanedione (NTBC) who developed corneal opacities. METHODS: A 14-month-old patient was diagnosed with HHT-I and began treatment with NTBC. Her serial ocular examinations were normal until age 4 years, when she developed ocular discomfort and was found to have bilateral, linear, branching subepithelial corneal opacities. RESULTS: Over the next 3 years, the extent of the opacities fluctuated, and increased opacities correlated with periods of poor compliance with a restricted protein diet. Serum tyrosine levels remained elevated at 238 to 602 umol/L (normal 26 to 83) throughout the duration of NTBC treatment. CONCLUSION: Corneal opacities are a potential consequence of NTBC treatment for HHT-I. The lesions probably result from elevated serum and ocular tyrosine levels due to inhibition of the tyrosine catabolic pathway and poor dietary compliance.

Original languageEnglish
Pages (from-to)266-268
Number of pages3
JournalAmerican journal of ophthalmology
Volume134
Issue number2
DOIs
StatePublished - 2002

Fingerprint

Dive into the research topics of 'Corneal opacities associated with NTBC treatment'. Together they form a unique fingerprint.

Cite this